What are the risks of tumor necrosis factor (TNF) medications in patients with Crohn disease, and how effective are these agents with or without an immunomodulator?

Updated: Jul 26, 2019
  • Author: Leyla J Ghazi, MD; Chief Editor: Praveen K Roy, MD, AGAF  more...
  • Print
Answer

Before administering anti-TNF agents, clinicians should screen patients for Mycobacterium tuberculosis. In addition, caution is advised if a patient is a hepatitis B virus carrier. [84]

In September 2011, the US Food and Drug Administration (FDA) issued a notification regarding updates to the Black Box Warning for the entire class of TNF-α blockers. [92] The advisory addressed the risk of Legionella and Listeria infections, as well as the consistency of the information in the Boxed Warning and Warnings and Precautions sections regarding the risk of serious infections and the associated disease-causing organisms. [92]

Another area of concern with the use of these anti−TNF-α medications is that several patients have been reported to develop a rare hepatosplenic T-cell lymphoma when treated with dual therapy of 6-MP or azathioprine as well as a TNF-α inhibitor. Although this has been a rare complication, all reported cases have been in adolescents and young adults.

A meta-analysis that evaluated the efficacy of anti-TNF treatment with or without immunomodulator (IM) therapy in patients with Crohn disease following ileal pouch anal anastomosis (IPAA) for ulcerative colitis showed no difference in clinical outcomes (both complete and partial clinical response rates) with anti-TNF monotherapy relative to anti-TNF therapy administered concurrently with IM. [93]  However, use of anti-TNF monotherapy showed a trend toward a higher risk of major and minor adverse events compared with anti-TNF with IM.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!